Texas, 2021High Wind in Texas, December 15, 2021
December 15, 2021 · NWS MAF · 2 events in 2 counties and zones
A potent shortwave trough over the Southern Rockies resulted in high winds across the Guadalupe and Delaware Mountains and Southeast New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent shortwave trough over the Southern Rockies resulted in high winds across the Guadalupe and Delaware Mountains and Southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 11:54 AM CST, 34 minutes earlier.
Area forecast discussion, Dec 15, 11:54 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1154 AM CST Wed Dec 15 2021
...New AVIATION...
.UPDATE...
Issued at 1053 AM CST Wed Dec 15 2021
Strong winds have materialized on the leeward side of the Guadalupe
and Delaware mountains. Current observations in Artesia have
sustained winds over 40 mph with gusts near 65 mph. Therefore, we
have upgraded to a High Wind Warning for the Eddy County plains
and the adjacent plains of eastern Culberson County until 10 PM
MST.
&&
.AVIATION...
(18Z TAFS)
Issued at 1135 AM CST Wed Dec 15 2021
VFR will continue through the forecast period. Southwest winds have
increased region wide and are expected to remain gusty through
this afternoon. Gusts could reach over 30 kts at times. Low flying
aircraft should avoid flying near the Guadalupe Mountains due to
severe turbulence. Winds will decrease dramatically by sunset and
begin to veer around to the north as a cold front moves into the
area.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 345 AM CST Wed Dec 15 2021
WV imagery shows the upper trough approaching the Four Corners and
transitioning to a negatively-tilted status. Closer to home, KMAF
VAD shows a 40kt LLJ right off the deck. Patchy stratus has
developed, and a little fog is trying to, but elevated winds and a
few high clouds are mitigating development somewhat. The LLJ has
surged Gulf moisture into the eastern CWA, and lows this morning
will come in around 20F above normal.
NAM12 still develops an impressive mountain wave signature over
the Guadalupes today, and 700mb height gradients tighten up to
around 60m/160nm. Cloud cover is generally forecast to diminish
NW-SE over the next 18 hours, and this will only increase winds as
better mixing manifests. Forecast soundings in the Davis
Mountains suggest mixing to at least 700mb this afternoon, and
windy conditions will be possible there, especially further north
in less cloud cover/better mixing. These downslope winds will add
an assist to near-record warm temperatures this afternoon,
especially from the Davis Mountain Foothills to the Western Low
Rolling Plains.
A cold front will drop in behind the exiting trough tonight,
shaving 10-15F off of this morning's lows. Temps would be even
colder, but a veil of high clouds should keep them from dropping
too far.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 345 AM CST Wed Dec 15 2021
Friday, a positively tilted trough over W CONUS will continue to
deepen ejecting a low over Baja. The trough will progress through
the Northern Plains dropping a cold front in it's wake. Temperatures
Friday will increase to above normal before the on-set of a cold
front. The front is set to move into the area Sat morning bringing
breezy winds and colder temperatures. Gap winds are possible Sat
morning for Guadalupe Pass. Models have backed off on the
prefrontal precipitation Sat morning however the aforementioned
low over over Baja will progress through the southern portion of
the CWA. Lift associated with the low will cause light rain and
snow in higher elevations Sat evening through Sun morning. Snow
will likely melt in most locations due to above freezing ground
temperatures. Majority of the precipitation is forecasted to stay
south of I-10 with locally higher amounts in the Davis Mountains.
Unfortunately, the Permian Basin looks to miss out on the precip
as models continue their drying trend. This would continue the dry
streak here at MAF. Temperatures will fall below normal Sunday
with freezing temps possible Sun & Mon morning. Upper level
ridging will settle over the Southern Plains by the start of next
week. A shortwave over the Plains will flatten ridging out by mid
next week leading to zonal flow aloft. No precipitation is
expected in the extended.
&&
.FIRE WEATHER...
Issued at 345 AM CST Wed Dec 15 2021
High winds and dry conditions will lead to critical fire wx
concerns this afternoon across Southeast New Mexico and portions
of West Texas. Overnight recoveries this morning are excellent
moistening 1hr fuels however abnormally high temperatures and dry
conditions are going to dry fuels out by this afternoon. ERCs
could sit in the 75th- 89th percentile by this afternoon for
southeast New Mexico and portions of West Texas. Therefore, a Red
Flag Warning has been issued for this afternoon. RHs should stay
slightly above the 15%, but winds will compensate for the lack low
RHs. 700mb winds of up to 70kts should mix down resulting in high
winds across the Southeast New Mexico plains. 20ft west to
southwest winds of 25 to 35 mph and 20 degrees above normal
temperatures is going to lead to very high fire danger. High
clouds could mitigate winds over southern zones of the RFW, but
they could clear by the afternoon hours especially out west.
Elevated winds and dry conditions will lead to RFTIs 2-4 this
afternoon supporting rapid rate of spread for possible IA
incidents.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 72 50 70 / 0 0 0 0
Carlsbad 38 68 39 67 / 0 0 0 0
Dryden 53 75 54 74 / 0 0 0 0
Fort Stockton 46 73 49 72 / 0 0 0 0
Guadalupe Pass 41 62 43 62 / 0 0 0 0
Hobbs 36 67 41 67 / 0 0 0 0
Marfa 36 72 38 70 / 0 0 0 0
Midland Intl Airport 43 71 49 72 / 0 0 0 0
Odessa 44 71 49 72 / 0 0 0 0
Wink 38 71 39 73 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 PM CST /10 PM MST/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
Eastern Culberson County-Gaines-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
Wind Advisory until 6 PM CST this evening for Davis Mountains-
Davis Mountains Foothills.
NM...High Wind Warning until 10 PM MST this evening for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Red Flag Warning until 5 PM MST this afternoon for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Northern Lea County.
&&
SHORT TERM...24
LONG TERM....72
AVIATION...24Hazardous weather outlook, Dec 15, 2:38 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 AM CST Wed Dec 15 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 AM CST Wed Dec 15 2021 /138 AM MST Wed Dec 15 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Low clouds and patchy fog will be possible this morning across the
Permian Basin and Lower Trans Pecos. Locally reduced visibilities
could make morning travel difficult.
Strong winds are expected in the Guadalupe and Delaware Mountains
and adjacent plains Wednesday. A Wind Advisory is in effect for much
of Southeast New Mexico and northeast Culberson county and a High
Wind Warning is in effect for the Guadalupe and Delaware Mountains
for Wednesday morning through late Wednesday afternoon. Patchy
blowing dust will be possible.
Elevated to near critical to critical fire weather conditions will
be possible on this afternoon across Southeast New Mexico and
portions of the Northern Permian Basin. A Red Flag Warning is in
effect for Southeast New Mexico, the Sacramento Mountains and
surrounding Foothills.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 15, 12:28 PM CST to 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- December 15, 1:51 PM CST to 5:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999809, 999810.